Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 9, NWS San Angelo, TX

March 3, 200913 counties in Texas

NWS San Angelo, TX issued this red flag warning at Mar 3, 2009, 4:54 AM CST for 13 counties in Texas. It took effect at Mar 3, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2009, 4:54 AM CST (10:54 UTC)
In effect from
Mar 3, 2009, 11:00 AM CST
Expired
Mar 3, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5489 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KSJT 031054
RFWSJT

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 AM CST TUE MAR 3 2009

...RED FLAG WARNING FOR THE BIG COUNTRY AND MUCH OF THE CONCHO
VALLEY LATE THIS MORNING AND AFTERNOON...

.UNSEASONABLY WARM TEMPERATURES ALONG WITH GUSTY SOUTH WINDS FROM
A DEVELOPING SURFACE TROUGH IN THE TEXAS PANHANDLE WILL BRING
CRITICAL FIRE WEATHER DANGER TODAY TO THE CONCHO VALLEY AND BIG
COUNTRY. 

TXZ049-054-064>066-071-072-098-099-113-114-127-128-031900-
/O.NEW.KSJT.FW.W.0009.090303T1700Z-090304T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
454 AM CST TUE MAR 3 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

RELATIVE HUMIDITIES FALLING INTO THE 15 TO 20 PERCENT RANGE ALONG
WITH 20 FOOT SOUTH WINDS OF 20 MPH WILL BRING THE CONCHO VALLEY
AND BIG COUNTRY TO CRITICAL FIRE WEATHER DANGER LATE THIS MORNING
AND AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KSJT 031906
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
106 PM CST TUE MAR 3 2009

...RED FLAG WARNING FOR THE BIG COUNTRY AND MUCH OF THE CONCHO
VALLEY THIS AFTERNOON...

.UNSEASONABLY WARM TEMPERATURES ALONG WITH GUSTY SOUTH WINDS FROM
A DEVELOPING SURFACE TROUGH IN THE TEXAS PANHANDLE WILL BRING
CRITICAL FIRE WEATHER DANGER TODAY TO THE CONCHO VALLEY AND BIG
COUNTRY.

TXZ049-054-064>066-071-072-098-099-113-114-127-128-040000-
/O.CON.KSJT.FW.W.0009.000000T0000Z-090304T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
106 PM CST TUE MAR 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING.

RELATIVE HUMIDITIES FALLING INTO THE 15 TO 20 PERCENT RANGE ALONG
WITH 20 FOOT SOUTH WINDS OF 20 TO 25 MPH WILL BRING THE CONCHO
VALLEY AND BIG COUNTRY TO CRITICAL FIRE WEATHER DANGER LATE THIS
MORNING AND AFTERNOON.

AREA RESIDENTS ARE DISCOURAGED FROM TAKING PART IN ANY OUTDOOR
ACTIVITY THAT MAY RESULT IN SPARKS OR FLAMES OF ANY KINDS.
FLAMMABLE MATERIALS SUCH AS CIGARETTES SHOULD BE DISPOSED OF
RESPONSIBLY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 3, 3:25 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 3, 3:25 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 AM CST TUE MAR 3 2009

.SHORT TERM...

LEE TROUGH WILL STRENGTHEN SLIGHTLY TODAY. WIND/RH CONDITIONS REACH
CRITICAL VALUES FOR FIRE WEATHER OVER MUCH OF THE CONCHO VALLEY AND
BIG COUNTRY. A RED FLAG WARNING WILL BE ISSUED FOR AREAS ALONG...
WEST AND NORTH OF A SAN ANGELO TO CROSS PLAINS LINE. DEW POINTS WERE
IN THE TEENS AT 2 AM BUT WITH A 55 MPH LOW LEVEL JET THIS MORNING
AND GUSTY SOUTH WINDS TODAY...DEW POINTS IN THE 30S IN SOUTH
CENTRAL TEXAS SHOULD ADVECT NORTH INTO THE REGION THIS AFTERNOON.
OTHERWISE MORE MILD TONIGHT SOUTH WINDS KEEPING TEMPERATURES UP.

04

.LONG TERM...

THE MAIN FORECAST CHALLENGES WILL BE HOW WARM TEMPS GET
MIDWEEK...FOLLOWED BY PRECIP CHANCES TOWARD THE LATTER PART OF THE
WEEKEND.

AN UPPER RIDGE OVER THE ROCKIES WILL FLATTEN OUT AND SHIFT EAST
OVER THE NEXT FEW DAYS AS THE UPPER FLOW PATTERN TRANSITIONS TO A
NEGATIVE PNA ACROSS NORTH AMERICA. THIS IS A GOOD THING TO SEE FOR
THIS AREA...AS THE PERSISTENT POSITIVE PNA SETUP FOR MUCH OF THE
FALL AND WINTER HAS BROUGHT EXTENDED DRY WEATHER TO WEST CENTRAL
TX. AS THE TRANSITION OCCURS...A STEADY WARMING TREND DUE TO
INCREASED DOWNSLOPE FLOW CAN BE EXPECTED THRU THURSDAY. BY
FRIDAY...THE PATTERN AMPLIFIES AS A DEEP TROUGH DIGS INTO THE
WESTERN CONUS AND THE DOWNSTREAM RIDGE NOSES UP INTO THE SOUTHEAST
US. THIS TYPE OF PATTERN FAVORS A SURFACE RIDGE OVER THE SOUTHEAST
WHICH WILL ALLOW GULF MOISTURE TO RETURN BACK INTO TX. NEXT
WEEKEND...THE FIRST PIECE OF SHORTWAVE TROF ENERGY EJECTS
NORTHEAST ACROSS THE PLAINS AND MAY INTERACT WITH MOISTURE IN
PLACE OVER A PORTION OF MY FCST AREA TO PRODUCE SHOWERS AND
STORMS...YES I DO MEAN RAIN. SLIM CHANCES OF RAIN MAY CONTINUE OFF
AN ON EARLY NEXT WEEK AS SW FLOW ALOFT CONTINUES OVER TX WHICH
WILL ALLOW FOR GULF MOISTURE TO LINGER AROUND.

WEDNESDAY-THURSDAY...THE 850MB THERMAL RIDGE WILL GRADUALLY SHIFT
EAST INTO MY NORTHERN AND WESTERN COUNTIES DURING THIS TIME FRAME.
THE MAIN FLY IN THE OINTMENT SO TO SPEAK FOR REALLY WARM TEMPS
WILL BE HIGH CLOUD COVER. A VERY PROMINENT STREAM OF SUBTROPICAL
MOISTURE IS EVIDENT ON WV IMAGERY AND THIS PLUME OF MOISTURE
CONTINUES TO PRODUCE CIRRUS AS IT FLOWS OVER THE ROCKIES. RIGHT
NOW IT APPEARS THAT THE HIGH LEVEL MOIST PLUME WILL BE JUST NORTH
OF MY FCST AREA ON WEDNESDAY AND THIS SHOULD ALLOW FOR TEMPS TO
APPROACH 90 DEGREES IN THE NORTHWEST. THIS CHANGES BY THURSDAY AS
THE UPPER RIDGE FLATTENS AND MOVES EAST. THE GFS INDICATES HIGH
LEVELS OF RH IN THE 250-300MB LAYER WHICH COULD MEAN A FAIRLY
THICK LAYER OF CIRRUS OVERHEAD DURING THE DAY. FOR THIS REASON...I
HAVE BACKED OFF A FEW DEGREES FROM MAX POTENTIAL HIGHS BASED ON
850MB TEMPS. SOUTHERLY FLOW AND HIGHER DEWPOINTS WILL LEAD TO MILD
OVERNIGHT LOWS.

FRIDAY-SATURDAY...THE UPPER FLOW AMPLIFIES DURING THIS TIME PERIOD
AS A DEEP TROUGH DEVELOPS IN THE WEST. THIS WILL ALSO CAUSE A
WESTWARD SHIFT IN THE 850MB THERMAL RIDGE...WITH COOLER MORE MOIST
AIR BEING DRAWN NORTH INTO THE FCST AREA. THIS SHOULD ALLOW HIGHS
TO DROP BACK INTO THE 70S AND LOW 80S.

SATURDAY NIGHT-MONDAY...A SHORTWAVE TROUGH WILL EJECT EAST INTO
THE CENTRAL/SOUTHERN PLAINS SATURDAY NIGHT. THIS WILL PUSH A
PACIFIC COLD FRONT SOUTHEAST ACROSS THE FCST AREA WHERE IT IS
EXPECTED TO MEET UP WITH SOME GULF MOISTURE OVER
EASTERN/SOUTHEASTERN COUNTIES. BROAD SYNOPTIC SCALE LIFT FROM THE
SHORTWAVE SHOULD ALLOW CONVECTION TO DEVELOP ALONG THE FRONT AS IT
SWEEPS SOUTHEAST ACROSS TX SATURDAY NIGHT INTO SUNDAY MORNING. IT IS ALSO
WORTH NOTING THAT THE GFS HAS SHOWED THIS SCENARIO ON YESTERDAYS
RUN SO THERE IS SOME CONSISTENCY THERE...WHILE THE CANADIAN
ENSEMBLES SHOW BETTER CHCS OF PRECIP A BIT FARTHER NORTHEAST ALONG
THE FRONT. SO WILL INCREASE POPS TO CHC OVER A LARGER AREA BUT
MAINTAIN THEM ON THE LOW SIDE OF THE CHC CATEGORY (30%). WITH THE
ACTIVITY EXITING EARLY SUNDAY...MUCH OF SUNDAY AND SUNDAY NIGHT
SHOULD BE QUIET WITH WEAK HIGH PRESSURE IN CONTROL. THE FRONT
SHOULD LIFT BACK AS A WARM FRONT ON MONDAY WITH A SLGT CHC OF
SHOWERS/STORMS RETURNING TO THE SOUTHEAST COUNTIES. TEMPS SHOULD
REMAIN ABOVE NORMAL FOR HIGHS IN THE 70S WHILE LOWS DROP BACK INTO
THE 40S TO NEAR 50 WITH SOME DRIER AIR IN PLACE.

LACY

&&

.FIRE WEATHER...

RED FLAG WARNING 11 AM TO 6 PM ...WEST AND NORTH OF A SAN ANGELO TO
CROSS PLAINS LINE.

LEE TROUGH WILL BRING STRONGER WINDS TODAY. LOW LEVEL MOISTURE FROM
SOUTH TEXAS WILL BE ADVECTING INTO THE REGION TODAY...BUT PROBABLY
NOT QUICKLY ENOUGH TO KEEP AFTERNOON RELATIVE HUMIDITIES FROM
FALLING BELOW 20 PERCENT. BOTH THE SAN ANGELO AND DYESS (ABILENE)
RADARS SHOW AT 50 AND 55 KT LOW LEVEL JET AT 2 AM. LOW LEVEL JET
WILL WEAKEN THIS MORNING...BUT WILL LIKELY SEE A WIND MAXIMUM AROUND
9 AM THIS MORNING AS THE LOW LEVEL NIGHTTIME INVERSION BREAKS. WOULD
NOT BE SURPRISED TO SEE SOME GUSTS IN THE MID 30S OR EVEN UPPER 30S
IN HIGHER ELEVATIONS WHEN THE INVERSION BREAKS. WIND SPEEDS THEN
SETTLE DOWN TO AROUND 20 MPH.

ELEVATED FIRE WEATHER DANGER...WEDNESDAY INTO THURSDAY. UNSEASONABLY
WARM TEMPERATURES IN THE MID/UPPER 80S OVER THE BIG COUNTY AND
CONCHO VALLEY AND HEARTLAND WILL CONTRIBUTE TO THE POTENTIAL IGNITION
OF GRASS FIRES. WIND SPEEDS WILL BE BELOW CRITICAL
LEVELS...HOWEVER IT IS POSSIBLE THE VERY WARM TEMPERATURES WILL
OVERCOME THE LOWER WINDS AND BRING FIRE WEATHER CONDITIONS TO
CRITICAL LEVELS.

MORE MOISTURE FRIDAY INTO THE WEEKEND...WITH PERHAPS EVEN A CHANCE
OF THUNDERSTORMS IN EASTERN SECTIONS SATURDAY NIGHT/SUNDAY.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78  52  86  59  87 /   0   0   0   0   0
SAN ANGELO 	 80  50  84  55  86 /   0   0   0   0   0
JUNCTION 	 75  47  79  52  82 /   0   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: CALLAHAN...COKE...FISHER...
HASKELL...IRION...JONES...NOLAN...RUNNELS...SHACKELFORD...
STERLING...TAYLOR...THROCKMORTON...TOM GREEN.

&&
Hazardous weather outlook, Mar 2, 2:52 PM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CST MON MAR 2 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
252 PM CST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE
EVENING HOURS ACROSS AREAS GENERALLY WEST OF A LINE FROM HASKELL
TO SONORA. AREA RESIDENTS ARE DISCOURAGED FROM ANY OUTDOOR ACTIVITY
THAT MAY RESULT IN FLAMES OR SPARKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY
AFTERNOON ACROSS THE BIG COUNTRY AND CONCHO VALLEY. AREA RESIDENTS
ARE STRONGLY DISCOURAGED FROM ANY OUTDOOR ACTIVITY THAT COULD
RESULT IN FLAMES OR SPARKS OF ANY KIND. FLAMMABLE MATERIALS SUCH
AS BURNING CIGARETTES SHOULD BE DISPOSED OF RESPONSIBLY...AND NOT
THROWN OUT THE WINDOW OF A MOVING VEHICLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.